Common medications for ADHD can cause psychosis, study finds



Breaking News Emails

Receive last minute alerts and special reports. News and stories that matter, delivered in the morning on weekdays.

By Linda Carroll

A new study suggests that some medications used to treat ADHD in adolescents and young adults are more likely to cause symptoms such as paranoia, hallucinations, illusions and voices.

The researchers found that patients to whom new amphetamines, such as Adderall and Vyvanse were recently prescribed, were more likely to develop psychosis than those who received a prescription for methylphenidate, such as Ritalin and Concerta, according to the study. published Wednesday by the New England Journal of Medicine.

While psychosis associated with one or the other class of drugs is still relatively rare (occurring at a rate of one in 660), experts have warned that patients should be aware of the increased risk.


Source link